Wisconsin, 2014

Flash Flood and Hail in Wisconsin, September 4 to 5, 2014

September 4 to 5, 2014 · NWS GRB · 6 events in 3 counties and zones

Thunderstorms developed in a moist and unstable air mass ahead of an approaching cold front. Clusters of storms with torrential rain caused flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a moist and unstable air mass ahead of an approaching cold front. Clusters of storms with torrential rain caused flooding and flash flooding. Rainfall totals were mainly in the 1 to 3 inch range, with locally higher amounts. The heaviest rainfall was across northern Door County where more than 6 inches of rain fell in the Baileys Harbor area, flooding basements and campgrounds and washing out the shoulders of roads. The flooding caused damage to some documents at the Ephraim Historical Society. Isolated storms produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 4:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 4:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT THU SEP 4 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...UPDATED...
ISSUED AT 442 PM CDT THU SEP 4 2014

LARGE BUT DISORGANIZED AREA OF THUNDERSTORMS CONTINUE TO TREK
ACROSS MARATHON...SHAWANO...INTO SOUTHERN OCONTO COUNTIES.
OVERALL...AREAL COVERAGE HAS INCREASED LAST HOUR OR SO BUT
INTENSITY HAS NOT CHANGED MUCH. THIS ACTIVITY DEVELOPING ALONG
AXIS OF ELEVATED INSTABILITY NORTH OF SURFACE WARM FRONT EXTENDING
FROM NEAR FOND DU LAC TO NORTH OF LA CROSSE. COULD BE SOME
LOCALIZED HEAVY RAINFALL AND PERHAPS SOME ISOLATED URBAN STREET
FLOODING OR PONDING OF WATER WHERE STORMS HAVE BEEN AFFECTING THE
SAME GENERAL AREA. RADAR ESTIMATES LAST THREE HOURS INDICATE 2 TO
2.5 INCHES OF RAINFALL ESPECIALLY ACROSS NORTHERN MARATHON COUNTY
FROM ABBOSTFORD TO WAUSAU AREA. ADDITIONAL SCATTERED STORMS
UPSTREAM OVER CLARK COUNTY WILL LIKELY AFFECT THIS SAME GENERAL
WHICH MAY AGGRAVATE THE SITUATION SOMEWHAT NEXT COUPLE OF HOURS.

SOUTHWESTERLY 850 MB FLOW JUST UPSTREAM OF THIS ACTIVITY CONTINUES
TO FEED VERY UNSTABLE AIR INTO WEST CENTRAL WISCONSIN. THESE
STORMS ARE SHOWING SOME SIGNS OF INCREASED ORGANIZATION LAST 30
MINUTES OR SO AND WILL CONTINUE TO MONITOR. SOME OF THESE STORMS
ARE CAPABLE OF HAIL UP TO PENNY SIZE IN ADDITIONAL TO TORRENTIAL
RAINFALL.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 246 PM CDT THU SEP 4 2014

NORTHWEST UPPER FLOW TO PROVIDE DRY AND PLEASANT
WEATHER FRIDAY NIGHT THROUGH MONDAY. THEN SPLIT FLOW EXPECTED TO
RESULT IN A TRICKY FORECAST FOR THE MIDDLE OF NEXT WEEK WITH JET
ENERGY PASSING BY TO THE NORTH AND SOUTH OF THE AREA. THERE MAY BE
SUFFICIENT SUPPORT FOR A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
MONDAY NIGHT THROUGH TUESDAY NIGHT. THE APPROACH OF A SIGNIFICANT
UPPER LOW SHOULD BRING A BETTER CHANCE OF PRECIPITATION WEDNESDAY
NIGHT AND THURSDAY. THEN MUCH COOLER FOR THE END OF THE WEEK WITH
LAKE EFFECT CLOUDS AND SHOWERS POSSIBLE IN NORTHERN WISCONSIN.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 514 PM CDT THU SEP 4 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT
CENTRAL TO NORTHEAST WISCONSIN THROUGH THE EVENING HOURS AHEAD OF A
COLD FRONT...AND WILL GENERALLY PROVIDE POOR FLYING CONDITIONS.
MVFR CIGS AND IFR VSBYS WILL BE COMMON NEAR THUNDERSTORM ACTIVITY.
AS THE COLD FRONT MOVES THROUGH NORTH-CENTRAL WISCONSIN LATE THIS
EVENING AND NORTHEAST WISCONSIN LATE TONIGHT...CIGS WILL IMPROVE AND
THE THREAT OF THUNDERSTORMS WILL EXIT.  VFR WEATHER WILL RETURN
TOMORROW WITH ONLY HIGH CLOUDS OVERHEAD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......RDM
AVIATION.......MPC
Hazardous weather outlook, Sep 4, 2:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT THU SEP 4 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
304 PM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF
CENTRAL AND NORTHERN WISCONSIN THIS EVENING NORTH OF A WARM FRONTAL
BOUNDARY. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINFALL.

AS A COLD FROM APPROACHES FROM MINNESOTA LATER THIS EVENING...STRONG
TO SEVERE STORMS ARE ALSO POSSIBLE OVER THE SOUTHERN PORTION OF
THE FORECAST AREA INCLUDING THE FOX VALLEY AND LAKE SHORE
AREAS...BUT THE PROBABILITY OF SEVERE WEATHER IN THIS AREA IS LESS
CERTAIN AT THIS TIME.

BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON
THIS ACTIVE WEATHER SITUATION...ESPECIALLY IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-052015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
304 PM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GUSTY SOUTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE NAVIGATION
PROBLEMS.

IN ADDITION...SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AGAIN
THIS EVENING AND INTO THE OVERNIGHT OVER THE ENTIRE MARINE
FORECAST AREA. SOME OF THE STORMS COULD BE SEVERE...WITH STRONG
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Sep 4, 2:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HEAVY RAIN       LAC DU FLAMBEAU         45.96N 89.88W
09/04/2014  M3.42 INCH       VILAS              WI   TRAINED SPOTTER

            RAINFALL WITH THE MORNING STORMS.

&&

SCOTTC
Special weather statement, Sep 4, 2:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT THU SEP 4 2014

WIZ020-021-074-042200-
MENOMINEE-NORTHERN OCONTO COUNTY-SOUTHERN OCONTO COUNTY-
357 PM CDT THU SEP 4 2014

...STRONG THUNDERSTORM OVER MENOMINEE COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MENOMINEE COUNTY...MOVING EAST
AT 30 MPH.

PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HWY 55 AND COUNTY M BY 415 PM CDT...
  HAYES AND BREED BY 435 PM CDT...
  SURING BY 440 PM CDT...
  HICKORY CORNERS BY 450 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

RDM
Special weather statement, Sep 4, 3:52 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
452 PM CDT THU SEP 4 2014

WIZ031-039-074-042245-
BROWN-SHAWANO-SOUTHERN OCONTO COUNTY-
452 PM CDT THU SEP 4 2014

...SPECIAL WEATHER STATEMENT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STILES TO PULASKI
TO NAVARINO...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SUAMICO BY 520 PM CDT...
  HOWARD BY 520 PM CDT...
  GREEN BAY BY 520 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Special weather statement, Sep 4, 4:15 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT THU SEP 4 2014

WIZ019>021-030-031-035>037-074-042315-
LANGLADE-MARATHON-MENOMINEE-NORTHERN OCONTO
COUNTY-PORTAGE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-WOOD-
515 PM CDT THU SEP 4 2014

...STRONG THUNDERSTORMS MOVING ACROSS MARATHON COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN WESTERN MARATHON ALONG A LINE EXTENDING FROM
11 MILES WEST OF WAUSAU TO 33 MILES SOUTHWEST OF WAUSAU...MOVING
EAST AT 40 MPH.  ANOTHER AREA OF THUNDERSTORMS WERE LOCATED OVER
EASTERN MARATHON COUNTY...JUST EAST OF MOSINEE TO WESTON ALSO MOVING
EAST AT 40 MPH.

PEA SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
BRIEF TORRENTIAL RAINFALL AND LOCALIZED URBAN FLOODING IS ALSO
POSSIBLE AS THESE STORMS MOVE ACROSS THE COUNTY. ADDITIONAL STRONG
STORMS EXTENDED FURTHER EAST INTO SHAWANO COUNTY.

* THUNDERSTORMS WILL BE NEAR...
  WAUSAU AND RIB MOUNTAIN BY 530 PM CDT...
  WESTON AND MOSINEE BY 540 PM CDT...
  BEVENT BY 605 PM CDT...
  WITTENBERG BY 615 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

EB
Special weather statement, Sep 4, 5:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT THU SEP 4 2014

WIZ031-036>039-045-048>050-074-050015-
BROWN-CALUMET-MANITOWOC-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN OCONTO
COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
619 PM CDT THU SEP 4 2014

...SPECIAL WEATHER STATEMENT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
SHAWANO TO 10 MILES NORTH OF WAUPACA TO 30 MILES NORTHWEST OF
WAUTOMA...MOVING SOUTHEAST AT 40 MPH.

WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  NAVARINO WILDLIFE AREA BY 625 PM CDT...
  HARTMAN CREEK STATE PARK BY 630 PM CDT...
  WAUPACA AND PLAINFIELD BY 635 PM CDT...
  NEW LONDON BY 640 PM CDT...
  FREMONT AND BLACK CREEK BY 645 PM CDT...
  WAUTOMA BY 655 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

RDM
Local storm report, Sep 4, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 PM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       ASHWAUBENON             44.46N 88.08W
09/04/2014  M2.39 INCH       BROWN              WI   OFFICIAL NWS OBS

            SO FAR TODAY.

&&

SAC

The radar

The Green Bay radar (KGRB), 11 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Brown

When
September 4, 8:00 PM CST
Where
Brown County, 2.7 mi ENE of Allouez
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.484, -87.969

Lightning struck a building on the east side of Green Bay, damaging its roof and facade. The time of this event is estimated.

Heavy Rain, Marinette

When
September 4, 11:35 PM CST to September 5, 12:20 AM CST
Where
Marinette County, Marinette
Reported by
Law Enforcement
Coordinates
45.100, -87.620

Heavy rainfall from thunderstorms caused street flooding in Marinette.

Thunderstorm Wind, Door

When
September 5, 12:15 AM CST
Where
Door County, 6.41 mi W of Door Co Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.840, -87.560

Thunderstorms produced a wet microburst that uprooted or snapped about a dozen trees near Little Sturgeon Bay. Winds were estimated at 60 to 70 mph.

Flash Flood, Door

When
September 5, 12:51 AM CST to 3:30 AM CST
Where
Door County, 0.12 mi NE of Ephraim to 0.87 mi N of Ephraim
Cause
Heavy Rain
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
45.151, -87.168

Heavy rainfall flooded basements, resorts, and campgrounds, and damaged roads in the Sister Bay, Fish Creek, and Baileys Harbor areas. In excess of 6 inches of rain in Baileys Harbor caused nearly every home there to sustain a backup from the sewage disposal plant. Flood waters damaged documents at the Ephraim Historical Society. The flooding also washed out shoulders of several roads in the area.

Hail, Marinette

When
September 5, 1:20 AM CST
Where
Marinette County, 2.07 mi N of Amberg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.530, -88.000

Thunderstorms dropped quarter size hail near Amberg.

Hail, Marinette

When
September 5, 1:27 AM CST
Where
Marinette County, 0.69 mi N of Wausaukee
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -87.950

Quarter size fell from thunderstorms near Wausaukee.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542920, 542927, 542922, 542926, 542923, 542924.